Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 16, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 3, 2019, 3:21 PM CDT for Boone County, Greene County, Iowa. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2019, 3:21 PM CDT (20:21 UTC)
- Expired
- Jul 3, 2019, 9:15 PM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 4:20 PM CDT | FLOOD | 3 E Boone, IA | TRAINED SPOTTER REPORTS STANDING WATER IN THE FIELDS AROUND BOONE AIRPORT. |
| Jul 3, 4:26 PM CDT | HEAVY RAIN 1 | 3 S Boone, IA | REPORT OF 1 INCH IN 20 MINUTES. |
| Jul 3, 5:00 PM CDT | HEAVY RAIN 2.6 | 1 W Ogden, IA | AUTOMATED RAIN GAUGE (LARC) REPORT. |
| Jul 3, 5:50 PM CDT | FLOOD | Ogden, IA | SOCIAL MEDIA PHOTO OF FLOODING IN OGDEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1234 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.0
The text
As transmitted.
571
WGUS53 KDMX 032021
FFWDMX
IAC015-073-040215-
/O.NEW.KDMX.FF.W.0016.190703T2021Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
321 PM CDT Wed Jul 3 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Greene County in west central Iowa...
Boone County in central Iowa...
* Until 915 PM CDT.
* At 320 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. This is in addition to areas of heavy
rainfall last night. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Boone, Jefferson, Ogden, Boone Speedway, Grand Junction, Scranton,
Churdan, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Ralston,
Dana, Beaver, Berkley, Jefferson Municipal Airport, Boone Municipal
Airport and Ledges State Park.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4218 9463 4221 9380 4201 9378 4186 9413
4186 9463
$$
Donavon2 follow-up statements
476
WGUS73 KDMX 040041
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
741 PM CDT Wed Jul 3 2019
IAC015-073-040215-
/O.CON.KDMX.FF.W.0016.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IA-Boone IA-
741 PM CDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
GREENE AND BOONE COUNTIES...
At 735 PM CDT, local law enforcement reported flooding ongoing, but
slowly beginning to recede. Up to three inches of rain had fallen
from earlier thunderstorms in the warned area. Water has been
reported in homes in the Ogden area and 190th street east of H
Avenue north of Ogden has been washed out.
Some locations that will experience flooding include...
Boone, Jefferson, Ogden, Boone Speedway, Grand Junction, Scranton,
Churdan, Rippey, Paton, Boxholm, Pilot Mound, Fraser, Ralston, Dana,
Beaver, Berkley, Jefferson Municipal Airport, Boone Municipal Airport
and Ledges State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4218 9463 4221 9380 4201 9378 4186 9413
4186 9463
$$
Hahn777
WGUS73 KDMX 040217
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
917 PM CDT Wed Jul 3 2019
IAC015-073-040225-
/O.EXP.KDMX.FF.W.0016.000000T0000Z-190704T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IA-Boone IA-
917 PM CDT Wed Jul 3 2019
...THE FLASH FLOOD WARNING FOR GREENE AND BOONE COUNTIES HAS
EXPIRED...
The Flash Flood Warning has been replaced with a new Areal Flood
Warning. The new Areal Flood Warning will remain in effect through
tonight due to ongoing impacts along area roadways.
LAT...LON 4218 9463 4221 9380 4201 9378 4186 9413
4186 9463
$$
HahnWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:10 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 3, 3:10 PM CDT, 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 310 PM CDT Wed Jul 3 2019 .DISCUSSION.../Tonight through Wednesday/ Issued at 308 PM CDT Wed Jul 3 2019 The primary focus for the forecast is the potential for heavy rainfall and isolated severe storms beginning this afternoon. A warm front has lifted into central Iowa this afternoon and is approaching Interstate 80. The main focus for storms is expected within the Highway 20 and Interstate 80 corridor, which is along and north of the warm front. MLCAPE across this region is in excess of 2500 J/kg though deep layer shear remains quite weak at 20 kts or less. Low level shear remains quite weak as well at 10 kts or less. 0-3 km CAPE is high at 150 J/kg with some surface vorticity available north of the warm front. This will help maximize low level stretching potential so cannot rule out an isolated tornado especially early this afternoon before cold pool development occurs. Microburst are also possible and 0-3 km theta-e differences > 30 do support cold pool surges. Quarter sized hail is possible with any initial strong updrafts though the damaging wind threat is the primary severe threat. Heavy rainfall is the other concern and have issued a Flash Flood Watch for portions of central Iowa for the potential for very heavy rainfall locally and due to locally heavy rainfall pockets over the past 24 hrs. An area of heavy rainfall is now developing over Greene and Boone Counties. PWAT values in excess of 2 inches and warm cloud depths approaching 14 kft at times will lead to very efficient rainfall producing storms. In addition to slow moving storms and repeated storms will lead to the heavy rain potential. Rainfall amounts of 2 to 4 inches are possible in the localized areas and rainfall rates with individual storms will exceed 2 inches per hours leading to accelerated ponding and pooling of water. The bulk of the activity is expected to be done by 06z, therefore the watch will end then. A few isolated storms are possible through the day on Thursday. A short wave lifting through the flow may cause redevelopment over southern Iowa in the afternoon in addition other storms may develop along a weak boundary moving into northwest Iowa during the afternoon. Again, isolated severe storms and locally heavy rainfall will be possible but convection is not expected to be as vigorous as today. A stronger shortwave will arrive on Friday and bring renewed convection. Another round of strong storms will be possibly from Friday into Saturday until the system and boundary finally pass to the south. Will certainly be monitoring this period for the heavy rain potential considering potential heavy rain ongoing recently. A pattern change will occur Sunday through Tuesday with the transition from zonal flow to a building ridge into mid next week. This will bring warm and humid weather back to the stat && .AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/ Issued at 1200 PM CDT Wed Jul 3 2019 The main aviation hazard through the period will be scattered thunderstorms and changing wind directions and speeds with associated outflow. The greatest chances to impact sites will be from 21z to 03z. Otherwise VFR conditions are expected between storms. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Thursday for IAZ033>036-044>050- 057>062. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous weather outlook, Jul 3, 2:30 PM CDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 230 PM CDT Wed Jul 3 2019 IAZ004>007-015>017-023>028-037>039-070>075-081>086-092>097-041100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Hardin-Grundy- Black Hawk-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 230 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms will affect the area through this evening and into tonight. Locally heavy rainfall is expected and a few storms could be severe. Large hail and damaging winds would be the primary severe weather threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will persist intermittently through the remainder of the week. Isolated severe storms and locally heavy rain will remain possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. IAZ033>036-044>050-057>062-041100- Sac-Calhoun-Webster-Hamilton-Crawford-Carroll-Greene-Boone-Story- Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- 230 PM CDT Wed Jul 3 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered thunderstorms will affect the area through this evening and into tonight. Locally heavy rainfall is expected and a few storms could be severe. Large hail and damaging winds would be the primary severe weather threats, but an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will persist intermittently through the remainder of the week. Isolated severe storms and locally heavy rain will remain possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. Lee
In the hours before
Special weather statement, Jul 3, 3:01 PM CDT, 20 minutes before
Special Weather Statement National Weather Service Des Moines IA 301 PM CDT Wed Jul 3 2019 IAZ035>038-045>049-057>061-070>073-032215- Webster-Hamilton-Hardin-Grundy-Carroll-Greene-Boone-Story- Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison- Warren- Including the cities of Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, and Carlisle 301 PM CDT Wed Jul 3 2019 ...Strong Thunderstorms Possible over Central Iowa into the Early Evening Hours... Strong to severe thunderstorms have developed over west central Iowa this afternoon and are expected to slowly move eastward across the heart of Iowa into the early evening hours. Some of the stronger storms may produce wind gusts to 50 mph or more as well as hail. Locally heavy rains are expected as well which may produce rainfall rates of one to two inches per hour over small areas. This may lead to low visibilities, ponding water on roads and rapid rises in small streams and creeks. People planning or participating in outdoor activities should monitor weather conditions closely and be prepared to seek shelter if threatening weather approaches. Small
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:19 PM CDT | Special Weather Statement | DMX | Webster | 56 min |
| Jul 2, 8:31 PM CDT | Flash Flood Warning | DMX | Webster | 3 hr |
| Jul 3, 1:25 PM CDT | River Flood Warning | DMX | Emmet | 69 hr |
| Jul 3, 2:11 PM CDT | Flash Flood Watch | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Dallas and 11 more | 7 hr |
| Jul 3, 2:32 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 28 min |
| Jul 3, 2:36 PM CDT | Severe Thunderstorm Warning | DMX | Audubon | 24 min |
| Jul 3, 3:09 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene | 36 min |
| Jul 3, 3:39 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk | 36 min |
| Jul 3, 4:01 PM CDT | Flash Flood Warning | DMX | Boone, Story | 6 hr |
| Jul 3, 5:31 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 22 min |
| Jul 3, 6:21 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 24 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.